Kansas, 2012

Tornado and High Wind in Kansas, February 28, 2012

February 28, 2012 · NWS GID · 2 events in 2 counties and zones

Although the coverage of storms was limited on this Tuesday afternoon and evening, the first severe thunderstorm event of 2012 featured the first-ever documented February tornado within this six-county portion of North Central Kansas. This EF0 tornado touched down five miles southeast of Randall in Jewell County at 528 PM and tracked east for roughly two miles, tearing a metal roof from a farm…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Although the coverage of storms was limited on this Tuesday afternoon and evening, the first severe thunderstorm event of 2012 featured the first-ever documented February tornado within this six-county portion of North Central Kansas. This EF0 tornado touched down five miles southeast of Randall in Jewell County at 528 PM and tracked east for roughly two miles, tearing a metal roof from a farm outbuilding along the way. Other than this tornado, the only other severe weather report was a 63 MPH wind gust at the Phillipsburg airport, from a combination of strong winds behind a passing cold front and downdrafts from light rain showers falling through dry air.

Breaking down the event, a few non-severe elevated thunderstorms lifted from north to south across the area between 10 AM and 12 PM. In the wake of this early activity, modest clearing and resultant destabilization worked into western portions of the area during the early afternoon, in association with an advancing mid level dry slot. As a result, a few non-severe storms first developed into portions of Rooks and Phillips Counties between 215 PM and 3 PM. Around 330 PM, the thunderstorm cluster that would eventually produce the tornado near Randall initiated just south of the area near Interstate 70. As this storm cluster drifted northeast into Osborne, Mitchell and southeast Jewell Counties it became increasingly organized, and rapidly assumed supercell characteristics and strong low-level rotation near and northeast of Beloit, before exiting the local area into Republic and northwest Cloud counties. A few more linear storms affected Jewell and Mitchell Counties after 7 PM, but all thunderstorms exited the six-county area by 8 PM.

On the synoptic scale, this was a classic early-season severe weather setup for the area, featuring a strong, negatively tilted mid and upper level trough ejecting out of the Central Rockies into the Central Plains. At the surface, a well-defined surface low pressure system deepened to around 994 millibars as it tracked from east-central Colorado at mid-day, to central Nebraska by late afternoon. To the south of this low, a well-defined cold front and dryline surged east into central Kansas, sparking supercell development. Late afternoon mesoscale parameters revealed a highly-sheared but only modestly unstable environment with surface dewpoints only in the low-mid 50s. Although surface-based CAPE only averaged around 1000 J/kg, both deep layer vertical wind shear and low-level 0-1 kilometer shear were quite impressive, topping out around 70 knots and 30-40 knots, respectively. At the time of the tornado in Jewell County, effective storm relative helicity values were at least 500 m2/s2.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 28, 5:26 PM CST, 2 minutes earlier.

Area forecast discussion, Feb 28, 5:26 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
526 PM CST TUE FEB 28 2012

.AVIATION...00Z TAF. THUNDERSTORMS ARE STILL POSSIBLE FOR A COUPLE
HOURS UNTIL THE FRONT MOVES THROUGH THE KGRI TERMINAL AREA. WINDS
WILL TURN TO THE WEST WITH THE FRONT BUT SHOWERS ARE POSSIBLE FOR
A TIME BEHIND THE FRONT. WINDS WILL CONTINUE TO BE BREEZY THROUGH
THE NIGHT AND INTO WEDNESDAY. BY AFTERNOON THE WINDS WILL START TO
DIMINISH GRADUALLY.

&&

.PREV DISCUSSION... /ISSUED 401 PM CST TUE FEB 28 2012/

SHORT TERM...TONIGHT AND WEDNESDAY. MAIN FORECAST CONCERN WILL BE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. LATEST RADAR SHOWS
THE SHOWERS AND THUNDERSTORMS THAT DEVELOPED ACROSS THE FORECAST
AREA THIS MORNING HAVE MOVED OUT OF THE AREA. SURFACE ANALYSIS HAS
THE SURFACE LOW IN NORTHEAST COLORADO. A WARM FRONT EXTENDS TO THE
EAST FROM THE LOW AND COLD FRONT TO THE SOUTH. SATELLITE HAS
CLEARING BEHIND THE COLD FRONT. EXPECT THUNDERSTORMS TO DEVELOP
ALONG THE COLD FRONT THIS AFTERNOON THEN MOVE TO THE NORTHEAST
THROUGH THE EVENING...THEN BE OUT OF THE AREA BY MIDNIGHT. MOST
UNSTABLE CAPE VALUES ARE AROUND 750 TO 1000 J/KG DEPENDING ON THE
MODEL AND SHOULD BE ENOUGH TO GET THE THUNDERSTORMS GOING. THE SHEAR
IS STRONG ENOUGH TO MAINTAIN THUNDERSTORMS DURING THE LATE AFTERNOON
INTO THE EVENING. LATE THIS EVENING THE PRECIPITATION WILL BE MORE
RAIN AND AS COLDER AIR MOVES INTO THE AREA IN THE NORTHWEST THE RAIN
MAY MIX WITH SNOW.

BEHIND THIS SYSTEM LATE TONIGHT THE WINDS FROM THE WEST WILL
CONTINUE TO BE BREEZY. SKIES WILL CLEAR OUT AS THE SYSTEM MOVES OFF
TO THE NORTHEAST. WINDS CONTINUE ON WEDNESDAY BUT AS THE PRESSURE
GRADIENT LOOSENS DURING THE AFTERNOON WINDS WILL START TO DIMINISH.
MUCH DRIER AIR MOVES INTO THE AREA BEHIND THIS SYSTEM AS WELL AND
WITH MIXING DOWN DRIER AIR HAVE KEPT THE DEW POINTS LOWER DURING THE
AFTERNOON ON WEDNESDAY. WILL HAVE TO CONTINUE TO MONITOR THIS AREA
FOR FIRE WEATHER CONCERNS DURING THE AFTERNOON.

LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY.

BY THURSDAY MORNING...THE NEXT UPPER LEVEL SHORTWAVE WILL PROGRESS
INTO THE COLORADO ROCKIES WHILE A LOW AMPLITUDE RIDGE WILL BUILD
ACROSS THE PLAINS. SOUTHERLY FLOW WILL RETURN TO THE PLAINS HELPING
INCREASE TEMPERATURES ON THURSDAY. HOWEVER...AHEAD OF THE
SHORTWAVE...A SURFACE BOUNDARY WILL PUSH THROUGH THE WESTERN PORTION
OF THE  CWA BY AROUND NOON ON THURSDAY AND COMPLETELY THROUGH THE
CWA BY AFTERNOON/EARLY EVENING. WITH THIS INITIAL PUSH...A WIND
SHIFT TO WEST NORTHWEST CAN BE EXPECTED THROUGH THE AFTERNOON HOURS
ON THURSDAY.

THE MAIN SHORTWAVE WILL BEGIN TO SLIDE INTO THE REGION BEGINNING
THURSDAY NIGHT. BOTH THE GFS AND THE EC SUGGEST A PRECIPITATION BAND
WILL BEGIN TO DEVELOP AFTER 0Z FRIDAY SETTING UP ACROSS SOUTHERN
NEBRASKA AND NORTHERN KANSAS. SOME ISENTROPIC LIFT IS ALSO PRESENT
AMONG BOTH MODELS OVER THE SAME AREA MAINLY THROUGH 12Z FRIDAY AND
THEN CONTINUES TO SHIFT EAST WITH THE MAIN WAVE ENERGY. BOTH MODELS
ALSO KEEP PRECIPITATION AROUND THROUGH 18Z FRIDAY. THERE REMAINS
SOME QUESTION AS TO PRECIPITATION TYPE. MODEL SOUNDINGS FROM BOTH
THE GFS AND THE EC SUGGEST SNOW. HOWEVER...WITH THE ONSET OF
PRECIPITATION AND ALSO TOWARDS THE END OF THE EVENT...TEMPERATURES
WILL LIKELY BE AT OR NEAR 40 DEGREES SUGGESTING THE POSSIBILITY FOR
A RAIN SNOW MIX AND OR JUST RAIN. THEREFORE...DECIDED TO LEAVE A
RAIN SNOW MIX IN THE FORECAST AND MENTION RAIN FOR THE SOUTHERN
PORTIONS OF THE CWA TOWARDS THE END OF THE SYSTEM WHERE TEMPERATURES
CLIMB ABOVE 40.

WITH THE PASSAGE OF THE FRONTAL BOUNDARY ON THURSDAY...DECIDED TO
LOWER HIGH TEMPERATURES SLIGHTLY AS THE FRONT WILL LIKELY MOVE
THROUGH BEFORE THE MAIN HEATING OF THE DAY. HIGH TEMPERATURES ON
FRIDAY MAY ALSO NEED TO BE LOWERED SLIGHTLY WITH THE ONSET OF
PRECIPITATION DURING THE DAY.

BEHIND THE SYSTEM...AN UPPER LEVEL RIDGE WILL BEGIN TO BUILD BACK
INTO THE REGION BEGINNING ON SATURDAY AND WILL REMAIN ACROSS THE
AREA THROUGH THE REST OF THE LONG TERM PERIOD. NO PRECIPITATION IS
EXPECTED AND WHILE FRIDAY WILL BE THE COOLEST DAY OF THE
PERIOD...EACH SUBSEQUENT DAY WILL LIKELY BE SLIGHTLY WARMER WITH
MONDAY THE WARMEST DAY OF THE PERIOD WITH SEVERAL SITES NEAR 60
DEGREES.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR KSZ005-006-017-018.

&&
Hazardous weather outlook, Feb 28, 4:24 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
424 PM CST TUE FEB 28 2012

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
424 PM CST TUE FEB 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA LATE THIS
AFTERNOON INTO THE EARLY EVENING. THERE IS POTENTIAL FOR A FEW
THUNDERSTORMS TO BECOME SEVERE...WITH HAIL TO THE SIZE OF
QUARTERS AND DAMAGING WIND GUSTS OF 60 MPH THE PRIMARY HAZARDS.
ISOLATED TORNADOES ARE ALSO POSSIBLE.

A WIND ADVISORY IS IN EFFECT FOR PHILLIPS...ROOKS...SMITH...AND
OSBORNE COUNTIES OF NORTH CENTRAL KANSAS THIS AFTERNOON. PLEASE
REFER TO THE LATEST WIND ADVISORY MESSAGE FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...BREEZY CONDITIONS WILL CONTINUE THROUGH THE MORNING
HOURS. WEST WINDS WITH SPEEDS OF 20 TO 30 MPH AND GUSTS NEAR 40
MPH WILL BE POSSIBLE...PRIMARILY ACROSS SOUTH CENTRAL NEBRASKA.
DURING THE AFTERNOON...THE COMBINATION OF GUSTY WINDS...ABOVE
AVERAGE TEMPERATURES AND LOWER DEWPOINTS WILL RESULT IN AN
ELEVATED FIRE DANGER ACROSS AREAS ALONG AND WEST OF A LINE FROM
SUMNER NEBRASKA TO BELOIT KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Feb 28, 4:49 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
449 PM CST TUE FEB 28 2012

KSZ007-019-282315-
JEWELL KS-MITCHELL KS-
449 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL AND NORTHERN MITCHELL
COUNTIES UNTIL 515 PM CST...

AT 447 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN ELDER...OR 9 MILES WEST OF BELOIT...
MOVING NORTHEAST AT 50 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BELOIT...
  IONIA...
  SCOTTSVILLE...
  ESBON...
  JEWELL...
  RANDALL...
  MANKATO...
  BURR OAK...
  MONTROSE...
  FORMOSO...
  LOVEWELL STATE PARK...
  WEBBER...

LAT...LON 3951 9848 4000 9850 4000 9793 3949 9793
      3940 9824
TIME...MOT...LOC 2248Z 216DEG 42KT 3952 9825

GUERRERO
Special weather statement, Feb 28, 4:58 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
458 PM CST TUE FEB 28 2012

NEZ046-047-282330-
HOWARD NE-SHERMAN NE-
458 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHERMAN AND WESTERN
HOWARD COUNTIES UNTIL 530 PM CST...

AT 456 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RAVENNA...OR 27 MILES WEST OF GRAND
ISLAND...MOVING NORTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ROCKVILLE...
  BOELUS...
  ASHTON...
  FARWELL...
  ELBA...
  COTESFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4139 9832 4104 9864 4105 9900 4140 9869
TIME...MOT...LOC 2258Z 215DEG 34KT 4107 9884

WESELY
Special weather statement, Feb 28, 5:12 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
512 PM CST TUE FEB 28 2012

KSZ007-018-019-290000-
JEWELL KS-MITCHELL KS-OSBORNE KS-
512 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR JEWELL...MITCHELL AND EXTREME
NORTHEASTERN OSBORNE COUNTIES UNTIL 600 PM CST...

AT 510 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN ELDER...OR 7 MILES WEST OF BELOIT...
MOVING NORTHEAST AT 65 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  IONIA...
  SCOTTSVILLE...
  JEWELL...
  ESBON...
  RANDALL...
  MANKATO...
  BURR OAK...
  MONTROSE...
  FORMOSO...
  LOVEWELL STATE PARK...
  WEBBER...

LAT...LON 4000 9850 4000 9792 3923 9794 3922 9850
TIME...MOT...LOC 2312Z 213DEG 56KT 3953 9822

GUERRERO
Local storm report, Feb 28, 5:17 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
517 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             8 NW BELOIT             39.55N 98.21W
02/28/2012  E0.25 INCH       MITCHELL           KS   PUBLIC

            PEA SIZE HAIL CURRENTLY FALLING AND COVERING THE GROUND.

&&

SALTZMAN
Special weather statement, Feb 28, 5:20 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
520 PM CST TUE FEB 28 2012

KSZ005>007-017-018-290000-
JEWELL KS-OSBORNE KS-PHILLIPS KS-ROOKS KS-SMITH KS-
520 PM CST TUE FEB 28 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN JEWELL...
OSBORNE...EXTREME NORTHEASTERN PHILLIPS...EXTREME EASTERN ROOKS AND
SMITH COUNTIES UNTIL 600 PM CST...

AT 516 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PORTIS...OR 32 MILES WEST OF BELOIT...MOVING
NORTHEAST AT 65 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ATHOL...
  SMITH CENTER...
  BELLAIRE...
  LEBANON...

LAT...LON 3997 9908 4000 9849 3916 9850 3913 9906
TIME...MOT...LOC 2320Z 216DEG 56KT 3956 9866

GUERRERO
Local storm report, Feb 28, 5:25 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
525 PM CST TUE FEB 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     HAIL             OSBORNE                 39.44N 98.70W
02/28/2012  E0.25 INCH       OSBORNE            KS   PUBLIC

&&

SALTZMAN

The radar

The Grand Island radar (KUEX), 91 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 tornado, 1 high wind. Local standard time, as filed.

Tornado, Jewell

When
February 28, 5:28 PM CST to 5:32 PM CST
Where
Jewell County, 5 mi SE of Randall to 6 mi ESE of Randall
Rating
EF0
Path length
2.36 mi
Path width
50 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
39.579, -97.984

A weak tornado, with peak winds estimated at 75 mph, touched down briefly southeast of Randall. Damage consisted of a few broken power poles, sheared off trees and a metal roof being torn from an outbuilding.

High Wind, Phillips

When
February 28, 6:47 PM CST
Where
Phillips forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

The AWOS at the Phillipsburg Airport recorded a wind gust of 63 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyThe tornado archive for Kansas, 2012Warnings in Kansas, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360696, 360694.